[Skip to Content]
[Skip to Content Landing]
Article
December 14, 1979

Cephalosporin-Associated Pseudomembranous Colitis due to Clostridium difficile

Author Affiliations

From the Infectious Disease Research Laboratory, Boston Veterans Administration Medical Center (Dr Bartlett and Messrs Willey and Lowe), and the Department of Medicine, Tufts University School of Medicine, Boston (Drs Bartlett and Chang).

JAMA. 1979;242(24):2683-2685. doi:10.1001/jama.1979.03300240023018
Abstract

Recent studies have shown considerable progress in the diagnosis, etiology, and therapy of antibiotic-associated pseudomembranous colitis. Previous work has implicated a number of antimicrobial agents, but there are relatively few reports concerning the role of cephalosporins. The subject of the present report is 17 patients with pseudomembranous colitis associated with cephalosporin use. Tissue cultures of stools from all patients showed a cytotoxin that is neutralized by C sordellii antitoxin. Bacterial cultures of these specimens yielded strains of C difficile that produced a similar cytotoxin in vitro. Nine of the patients were treated orally with vancomycin hydrochloride and all responded. This experience illustrates the importance of considering the diagnosis of pseudomembranous colitis in patients in whom diarrhea develops in association with cephalosporin use.

(JAMA 242:2683-2685, 1979)

×